Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Tulsa, OK

August 31, 2020LeFlore County, Sequoyah County, Oklahoma; Crawford County, Sebastian County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 31, 2020, 6:09 AM CDT for LeFlore County, Sequoyah County, Oklahoma; Crawford County, Sebastian County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 6:09 AM CDT (11:09 UTC)
Expired
Aug 31, 2020, 9:15 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Sebastian County, AR, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 11 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS54 KTSA 311109
FFWTSA
ARC033-131-OKC079-135-311415-
/O.NEW.KTSA.FF.W.0035.200831T1109Z-200831T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
609 AM CDT Mon Aug 31 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Crawford County in northwestern Arkansas...
  Northern Sebastian County in west central Arkansas...
  Southeastern Sequoyah County in east central Oklahoma...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 915 AM CDT.

* At 609 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Fort Smith...                      Van Buren...
  Sallisaw...                        Greenwood...
  Barling...                         Muldrow...
  Roland...                          Lavaca...
  Arkoma...                          Gans...
  Moffett...                         Fort Smith Regional Airport...
  Jenny Lind...                      Bloomer...
  Central City...                    Mill Creek...
  Cottonwood...                      Braden...
  Rye Hill...                        Ursula...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3551 9480 3538 9408 3533 9408 3532 9408
      3530 9408 3520 9428 3525 9444 3522 9445
      3524 9448 3527 9457 3529 9460 3528 9465
      3535 9478 3540 9489

FLASH FLOOD...RADAR INDICATED

$$

RBD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:27 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 31, 3:27 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
327 AM CDT Mon Aug 31 2020

.DISCUSSION...
Widely scattered showers/thunderstorms starting to develop across
NE OK in response to approaching upper wave in stronger low level
jet axis. Moderate instability/fairly steep mid level lapse rates
coupled with deep layer shear around 35 knots will support a
large hail/damaging wind threat across portions of eastern
Oklahoma this morning. In addition, with PWAT around 2 inches,
locally heavy rainfall is likely in the stronger storms. This
activity will begin to shift east into northwest Arkansas this
morning and will likely begin to weaken as storms move into a more
stable air- mass.

Cold front will push into far northeast Oklahoma this afternoon
with atmosphere becoming very unstable as low level moisture pools
ahead of boundary with dew-points climbing in the upper 70s. Weak
surface low progged along boundary may back winds enough for a
limited tornado threat, however main threats will again be large
hail/damaging winds. Thunderstorms are expected to increase in
coverage through the evening hours with activity spreading into
southeast Oklahoma/northwest Arkansas. With rainfall rates in the
1-2 inch per hour range in the stronger storms, localized flooding
will be possible and a flash flood watch may be needed for some
areas, especially south of I-44 where FFG has been lowered from
the previous rainfall over the last few days.

Multiple rounds of thunderstorms with a heavy rainfall will remain
possible Tuesday into Wednesday as upper trough axis approaches
from the northwest with upper low moving over the Four Corners
region and into west Texas. More widespread flooding will be
possible during this time including some main-stem river flooding.
Depending on how quickly upper low progresses, precipitation
chances may continue across southeast Oklahoma/northwest Arkansas
Thursday with a few lingering showers into Friday across the
south as front pushes south of the Red River. Cooler and less
humid conditions expected over the weekend as weak surface ridge
axis remains over NW AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  72  84  71 /  40  70  80  60
FSM   90  73  83  72 /  50  60  90  70
MLC   91  72  82  70 /  50  70  90  80
BVO   91  68  84  68 /  40  70  80  50
FYV   87  68  81  68 /  50  70  90  60
BYV   89  69  83  69 /  40  70  90  60
MKO   88  71  82  70 /  50  60  90  70
MIO   88  69  83  69 /  30  70  90  40
F10   90  70  82  69 /  50  70  90  70
HHW   92  73  84  72 /  40  80  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Aug 31, 4:55 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CDT Mon Aug 31 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CDT Mon Aug 31 2020

...SEVERE WEATHER LIKELY TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Late Afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and west-central Arkansas.
	ONSET...This afternoon.

DISCUSSION...
Clusters of strong to severe thunderstorms have developed early
this morning across portions of northeast Oklahoma and west-
central Arkansas. Large hail and damaging winds will be likely in
the stronger clusters. Storms are expected to weaken around mid
morning as the low level jet begins to decrease.

Additional severe thunderstorm development is expected across portions
of northeast Oklahoma by late afternoon or early evening as a cold
front moves into the area. This activity will likely spread into
southeast Oklahoma and northwest Arkansas this evening into the
overnight hours with large hail and damaging winds. In addition,
very heavy rainfall is likely with localized flash flooding. A
flash flood watch may be issued later today as the axis of heavy
rainfall becomes more certain.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY AND FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Tuesday and Wednesday
as an upper level trough approaches from the northwest. Multiple
rounds of strong thunderstorms with very heavy rainfall will be
possible including the potential for flash flooding. Main-stem
river flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 31, 4:39 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
439 AM CDT Mon Aug 31 2020

ARZ019-020-311015-
Franklin AR-Crawford AR-
439 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHEASTERN
CRAWFORD COUNTIES UNTIL 515 AM CDT...

At 439 AM CDT, a strong thunderstorm was located 3 miles northwest of
Fern, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Ozark...                          Mountainburg...
Mulberry...                       Fern...
Jethro...                         Barnes...
Bidville...                       Watalula...
Piney...                          Toney...
Locke...                          Turners Bend...
Cecil...                          Lonelm...
Cravens...                        Paradise...

This includes Interstate 40 in Arkansas between mile markers 23 and
37.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3565 9417 3576 9399 3562 9370 3537 9392
TIME...MOT...LOC 0939Z 308DEG 19KT 3568 9404

Snider
Special weather statement, Aug 31, 4:58 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
458 AM CDT Mon Aug 31 2020

OKZ059-060-064-066-311045-
Tulsa OK-Okmulgee OK-Pawnee OK-Creek OK-
458 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CREEK...SOUTH CENTRAL
PAWNEE...NORTHWESTERN OKMULGEE AND SOUTHWESTERN TULSA COUNTIES UNTIL
545 AM CDT...

At 458 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Yale to 5 miles south of
Kellyville. Movement was southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Sapulpa...                        Glenpool...
Mannford...                       Drumright...
Kiefer...                         Mounds...
Kellyville...                     Oilton...
Jennings...                       Hallett...
Terlton...                        Maramec...
Liberty...                        Silver City...

This includes Interstate 44 between mile markers 194 and 211.

LAT...LON 3630 9669 3598 9602 3582 9601 3581 9627
      3599 9662 3616 9662 3616 9682 3617 9682
TIME...MOT...LOC 0958Z 296DEG 23KT 3613 9674 3586 9624
Special weather statement, Aug 31, 5:01 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
501 AM CDT Mon Aug 31 2020

ARZ019-029-OKZ068-069-072-074-076-311045-
Sebastian AR-Crawford AR-Haskell OK-Adair OK-Sequoyah OK-Cherokee OK-
Le Flore OK-
501 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...WESTERN
SEBASTIAN...NORTHEASTERN HASKELL...SEQUOYAH...SOUTHWESTERN ADAIR...
NORTHEASTERN LE FLORE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 545 AM
CDT...

At 501 AM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Brushy Lake State Park to 4 miles
south of Roland. Movement was southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Cedarville...
Greenwood...                      Alma...
Barling...                        Pocola...
Muldrow...                        Roland...
Lavaca...                         Spiro...
Arkoma...                         Mansfield...
Hackett...                        Huntington...
Bonanza...                        Midland...
Gans...                           Marble City...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 15.
 Interstate 40 in Oklahoma between mile markers 297 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 near mile marker 22.

LAT...LON 3508 9420 3508 9422 3506 9425 3506 9423
      3500 9423 3536 9497 3573 9492 3549 9416
TIME...MOT...LOC 1001Z 317DEG 26KT 3555 9487 3535 9453
Local storm report, Aug 31, 5:23 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
523 AM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     5 SSE HASKELL           35.75N 95.64W
08/31/2020  M56 MPH          MUSKOGEE           OK   MESONET

&&

SNIDER
Local storm report, Aug 31, 5:42 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 AM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     TSTM WND GST     2 S MUSKOGEE            35.72N 95.37W
08/31/2020  M59 MPH          MUSKOGEE           OK   ASOS

            MEASURED AT DAVIS FIELD JUST SOUTH OF MUSKOGEE.

&&

SNIDER
Special weather statement, Aug 31, 5:49 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
549 AM CDT Mon Aug 31 2020

OKZ068-069-311115-
Adair OK-Cherokee OK-
549 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR AND SOUTHEASTERN
CHEROKEE COUNTIES UNTIL 615 AM CDT...

At 549 AM CDT, a strong thunderstorm was located 5 miles northwest of
Bunch, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bunch...                          Cookson...
Cherokee Landing State Park...

LAT...LON 3564 9457 3564 9473 3568 9496 3583 9488
      3575 9453
TIME...MOT...LOC 1049Z 283DEG 23KT 3574 9482

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:06 AM CDTSpecial Weather StatementTSACreek, Tulsa24 min
Aug 31, 3:29 AM CDTSpecial Weather StatementTSATulsa46 min
Aug 31, 3:48 AM CDTSpecial Weather StatementTSAOkmulgee42 min
Aug 31, 3:55 AM CDTSpecial Weather StatementTSASequoyah35 min
Aug 31, 4:16 AM CDTSpecial Weather StatementTSAOkmulgee29 min
Aug 31, 4:19 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner41 min
Aug 31, 4:43 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner62 min
Aug 31, 4:58 AM CDTSpecial Weather StatementTSACreek47 min
Aug 31, 5:01 AM CDTSpecial Weather StatementTSASequoyah44 min
Aug 31, 5:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee50 min
Aug 31, 5:45 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Muskogee, Sequoyah45 min
Aug 31, 5:49 AM CDTSpecial Weather StatementTSAAdair26 min
Aug 31, 6:14 AM CDTSevere Thunderstorm WarningTSAAdair, Haskell, LeFlore, Sequoyah61 min
Aug 31, 7:16 AM CDTSpecial Weather StatementTSALeFlore44 min
Aug 31, 7:30 AM CDTFlash Flood WarningTSALeFlore4 hr
Aug 31, 9:02 AM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Aug 31, 2:06 PM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Creek, Haskell, Latimer and 8 more55 hr
Aug 31, 2:11 PM CDTRiver Flood WarningTSALeFlore4 days
Aug 31, 4:53 PM CDTSpecial Weather StatementTSAOsage37 min
Aug 31, 5:28 PM CDTSevere Thunderstorm WarningTSAPawnee62 min
Aug 31, 5:32 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 31, 6:05 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee40 min
Aug 31, 6:06 PM CDTSpecial Weather StatementTSAOsage24 min
Aug 31, 6:09 PM CDTSevere Thunderstorm WarningTSAOsage51 min
Aug 31, 6:36 PM CDTSpecial Weather StatementTSAPawnee24 min
Aug 31, 6:39 PM CDTSevere Thunderstorm WarningTSAOsage, Washington51 min
Aug 31, 4:39 AM CDTSpecial Weather StatementTSAFranklin36 min
Aug 31, 7:01 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian44 min
Aug 31, 7:46 AM CDTSpecial Weather StatementTSASebastian14 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.